Texas, 2016Hail and Damaging Winds in Texas, July 4, 2016
July 4, 2016 · NWS SJT · 7 events in 3 counties and zones
An upper level disturbance, a surface boundary and an unstable atmosphere led to the development of a few severe thunderstorms across the Big Country on the evening of the Fourth of July. These storms resulted in damaging wind and isolated hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance, a surface boundary and an unstable atmosphere led to the development of a few severe thunderstorms across the Big Country on the evening of the Fourth of July. These storms resulted in damaging wind and isolated hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 4, 5:06 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 4, 5:06 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
606 PM CDT MON JUL 4 2016
.AVIATION...
/00Z TAFS/
VFR conditions will continue at all terminals through the next 24
hours. Winds will be southerly with gusts 15-20 knots through the
period.
&&
.PREV DISCUSSION... /issued 259 PM CDT MON JUL 4 2016/
SHORT TERM...
(Tonight and Tuesday)
For the next 24 hours, West Central Texas will continue to
experience hot and mainly dry conditions. A surface boundary,
currently extending from near Midland to near Wichita Falls, along
with showers and thunderstorms to the north, may help initiate
showers and thunderstorms this evening, mainly along and north of
Interstate 20. Thus, will continue slight chance to chance PoPs
there through 06Z tonight. Otherwise, dry conditions will dominate
tonight and tomorrow. Overnight lows tonight close to persistence
look good. For tomorrow, afternoon highs from around 100 to around
102 look good. However, surface dewpoints in the upper 60s, north of
Interstate 20, will likely produce Apparent Temperatures around 105,
for some locations. Thus, we may need another heat advisory for a
few counties there for tomorrow. Will defer that decision to the
midnight crew tonight.
LONG TERM...
(Tuesday night through Monday)
An upper level ridge will dominate the weather across much of the
southern half of the United States through the end of the week. This
will result in above normal temperatures from Wednesday through the
first part of next week. High temperatures will generally be in the
98 to 102 range with overnight lows in the mid to upper 70s.
Models are indicating a weakness in the ridge developing across West
Texas Friday into the weekend. This may result in shower and
thunderstorm development across the higher terrain of West Texas
and the Trans Pecos region during the afternoon hours. Some of
this convection may propagate into the western parts of our
forecast area late in the afternoon or evening. Slight chance PoPs
for Friday afternoon/evening were continued and added in for both
Saturday and Sunday afternoon. Although coverage should remain
limited, a few storms may bring a brief reprieve from the summer
heat.
Daniels
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 78 100 78 100 / 20 5 5 5
San Angelo 78 100 77 101 / 10 5 0 5
Junction 76 99 77 99 / 5 5 0 0
&&
.SJT Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Shackelford-Sterling-
Taylor-Throckmorton-Tom Green.
&&
99/99/99
Hazardous weather outlook, Jul 4, 6:02 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CDT MON JUL 4 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-060015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
702 PM CDT MON JUL 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY ALONG AND NORTH
OF INTERSTATE 20. THE PRIMARY HAZARDS ARE DEADLY LIGHTNING AND
STRONG WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
APPARENT TEMPERATURES...ALSO KNOW AS HEAT INDEX TEMPERATURES...
WILL CONTINUE IN THE 100 TO 105 DEGREE RANGE EACH AFTERNOON
TUESDAY THROUGH THURSDAY. THE PRIMARY HAZARD WILL BE HEAT RELATED
INJURY FOR ANYONE OUTSIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 4:45 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT MON JUL 4 2016
TXZ128-042315-
CALLAHAN TX-
545 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CALLAHAN COUNTY
UNTIL 615 PM CDT...
AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PUTNAM...OR 12
MILES EAST OF BAIRD...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CALLAHAN COUNTY...INCLUDING THE FOLLOWING LOCATIONS: I-20 NEAR THE
CALLAHAN-EASTLAND COUNTY LINE.
LAT...LON 3233 9919 3241 9924 3250 9912 3234 9912
TIME...MOT...LOC 2245Z 243DEG 12KT 3239 9919
Special weather statement, Jul 4, 5:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT MON JUL 4 2016
TXZ054-050015-
NOLAN TX-
627 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NOLAN COUNTY UNTIL 715
PM CDT...
AT 623 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER NORTHERN
NOLAN COUNTY WITH SLOW MOVEMENTS TO THE NORTHEAST.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SWEETWATER...ROSCOE...NOLAN...LAKE SWEETWATER...THE INTERSECTION OF
HIGHWAY 70 AND RANCH ROAD 53...CAMP BOOTHE OAKS AND THE INTERSECTION
OF RANCH ROAD 608 AND HIGHWAY 147.
LAT...LON 3224 10057 3251 10057 3251 10017 3225 10016
TIME...MOT...LOC 2323Z 239DEG 49KT 3234 10039
Special weather statement, Jul 4, 5:49 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 PM CDT MON JUL 4 2016
TXZ128-050015-
CALLAHAN TX-
649 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN COUNTY
UNTIL 715 PM CDT...
AT 648 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PUTNAM...OR 12
MILES WEST OF CISCO...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CALLAHAN COUNTY...INCLUDING THE FOLLOWING LOCATIONS: I-20 NEAR THE
CALLAHAN-EASTLAND COUNTY LINE.
LAT...LON 3223 9919 3240 9927 3249 9912 3224 9912
TIME...MOT...LOC 2348Z 237DEG 19KT 3236 9918
Special weather statement, Jul 4, 5:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT MON JUL 4 2016
TXZ113-127-050030-
JONES TX-TAYLOR TX-
655 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR AND
SOUTHWESTERN JONES COUNTIES UNTIL 730 PM CDT...
AT 654 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TRENT...OR 16
MILES EAST OF SWEETWATER...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MERKEL AND NOODLE AROUND 710 PM CDT.
TYE AROUND 730 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HODGES...TRUBY AND
STITH.
LAT...LON 3244 9983 3241 10014 3258 10014 3275 9990
TIME...MOT...LOC 2354Z 254DEG 19KT 3252 10012
Thunderstorm Wind, Jones
- When
- July 4, 6:10 PM CST
- Where
- Jones County, Noodle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.600, -100.050
Damaging thunderstorms winds resulted in roof damage to the Noodle Community Center.
Hail, Taylor
- When
- July 4, 6:34 PM CST
- Where
- Taylor County, 0.58 mi E of Merkel
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.470, -100.010
Hail, Jones
- When
- July 4, 6:41 PM CST
- Where
- Jones County, 1.35 mi ESE of Hawley
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.610, -99.810
Thunderstorm Wind, Jones
- When
- July 4, 6:41 PM CST to 6:44 PM CST
- Where
- Jones County, 1.35 mi ESE of Hawley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.610, -99.810
Damaging thunderstorm wind gusts downed trees just northeast of Hawley along|FM 1226.
Thunderstorm Wind, Taylor
- When
- July 4, 8:22 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
Hail, Throckmorton
- When
- July 4, 8:50 PM CST
- Where
- Throckmorton County, 1.16 mi E of Lusk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.970, -99.000
Thunderstorm Wind, Throckmorton
- When
- July 4, 8:50 PM CST
- Where
- Throckmorton County, 1.16 mi E of Lusk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.970, -99.000
A member of the public estimated a thunderstorm wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 4, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650078, 650079, 650080, 650082, 650083, 650084, 650085.